Hail, Emmet
- When
- August 1, 3:10 PM CST
- Where
- Emmet County, 1.38 mi N of Estherville Arpt
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.420, -94.750
Moisture was drawn into Iowa as a weak ridge of high pressure moved to the east. The atmosphere was unstable, but not strongly so.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moisture was drawn into Iowa as a weak ridge of high pressure moved to the east. The atmosphere was unstable, but not strongly so. CAPE was around 1500 J/kg at the peak during the afternoon with 700 J/kg of downdraft CAPE, and available CAPE in the -10 to -30 C layer of the atmosphere was around 300 J/kg. Strong shear was present with around 60 kts of effective shear. Thunderstorms formed over north west into north central Iowa during the mid and late afternoon hours. Many of the storms produced nickel to quarter size hail. One storm in Franklin County caused wind damage south of the Sheffield area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:37 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT THU AUG 1 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 337 PM CDT THU AUG 1 2013 |CONVECTIVE TRENDS THROUGH THE OVERNIGHT ARE THE FOCUS OF THE FORECAST. NORTHWEST FLOW ALOFT LOOKS FAIRLY UNIFORM ON SATELLITE...BUT COMBINE THIS WITH INCREASING SOUTHWEST FLOW BELOW 850 MB...THUNDERSTORM CHANCES ARE GOING UP. SURFACE RIDGE OVER MISSOURI IS DEPARTING LEAVING A WAVERING SURFACE BOUNDARY FROM SOUTHWEST MN INTO NORTHWEST IA AND THEN WEST ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. THIS IS HELPING TO ACTIVATE SOME MOSTLY ELEVATED CONVECTION IN NORTHERN IA...BUT IT IS ALSO ON THE NOSE OF MODERATE SURFACE-BASED INSTABILITY AND STRONGER SOUTHWEST SURFACE WINDS. THIS SHOULD REMAIN ISOLATED TO SCATTERED AS IT MOVES EAST-SOUTHEAST WITH THE MEAN CLOUD LAYER WIND. STORMS ARE DEVELOPING OVER NORTH AND NORTHEAST NEBRASKA AND SHOULD CONTINUE TO DO SO AT THE NOSE OF THE LOW-LEVEL JET AND CONVERGENCE ZONE. MEAN FLOW WOULD CARRY THESE INTO WEST CENTRAL NEBRASKA...BUT RIGHT MOVING TENDENCIES AND MOVEMENT INTO THE INSTABILITY AXIS COULD TAKE THEM FARTHER SOUTH...AT LEAST INITIALLY. THIS IS THE FORECAST PROBLEM OVERNIGHT...WITH MODELS NOT IN MUCH AGREEMENT FOR THE PRECIPITATION MAXIMUM. FOLLOWING THE OLD RULES WITH STRONGEST STORMS IN THE THETA-E ADVECTION MAXIMUM AT THE NOSE OF THE LOW-LEVEL JET...WHICH IS VEERING INTO IOWA OVERNIGHT...WENT WITH THE HIGH PRECIPITATION PROBABILITIES AND RAIN AMOUNTS IN THE SOUTHWEST THIRD OF THE FORECAST AREA. IF INFLOW DOES NOT GET CUT OFF BY STORMS ALONG THE MISSOURI RIVER...THIS AREA COULD MOVE FARTHER NORTH AND EAST. ALL TOLD...PRETTY GOOD CHANCE OF PRECIPITATION ALL AREAS. STORMS SHOULD KEEP MOVING...BUT CHANCE FOR MULTIPLE ROUNDS COULD PRODUCE 1 INCH PLUS IN SOUTHWEST SECTIONS. DEEP SHEAR IS PRETTY STRONG FOR THIS TIME OF YEAR...BUT LAPSE RATES ARE NOT STRONG LEAVING "SKINNY" CAPE ON SOUNDINGS...SO SEVERE THREAT IS LIMITED TO WESTERN IOWA. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 337 PM CDT THU AUG 1 2013 WEAK BOUNDARY ALOFT IN PLACE ACROSS THE CWA FRIDAY...WITH FOCUS FOR CONVECTION EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD. MAIN AREA OF PRECIP AT ONSET OF THE FORECAST PERIOD...WILL PUSH EAST THROUGH THE MORNING. ADDITIONAL REDEVELOPMENT POSSIBLE ACROSS MAINLY THE SOUTHERN HALF OF THE CWA INTO FRIDAY AFTERNOON/EVENING AS THE FRONTAL BOUNDARY ALOFT SINKS SOUTHWARD. BOUNDARY THEN STALLS SOUTH OF THE CWA...WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER AIRMASS IN PLACE FOR SATURDAY INTO EARLY SUNDAY. BOUNDARY WILL THEN INCH BACK NORTHWARD TOWARD THE CWA IN NORTHWEST FLOW PATTERN ALOFT INTO SUNDAY/SUNDAY NIGHT. FOR NOW MODELS COMING IN A BIT FURTHER WEST/SOUTH WITH THE SOLUTION SO HAVE CURTAILED POPS SOME ACROSS THE NORTHERN/EASTERN CWA SUNDAY INTO SUNDAY NIGHT. SOUTHERLY FLOW IN PLACE OFF THE GULF OF MEXICO TOWARD MONDAY INTO TUESDAY OF NEXT WEEK...WITH SHORTWAVES DROPPING THROUGH THE REGION IN THE WESTERLY TO NORTHWESTERLY FLOW ALOFT. THIS SHOULD SET UP A MORE ACTIVE PATTERN INTO NEXT WEEK...WITH THE BETTER CHANCES FOR CONVECTION COMING ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY AT THIS TIME BASED ON THE LATEST EC. OVERALL TEMPERATURES TO REMAIN NEAR AVERAGE TO SLIGHTLY COOLER THAN AVERAGE FOR THIS TIME OF YEAR WITH H85 TEMPS IN THE MID TEENS CELSIUS AND THE WEST TO NORTHWEST FLOW KEEPING WARMER AIR AT BAY. && .AVIATION...01/18Z ISSUED AT 104 PM CDT THU AUG 1 2013 VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON WITH CLOUDS BUILDING FROM WEST TO EAST AS THE NEXT WEATHER SYSTEM ADVANCES ACROSS NEBRASKA. ISOLATED SHOWERS AND STORMS MAY FIRE ACROSS NORTHERN IOWA THIS AFTERNOON...BUT THE MAIN AREA OF STORMS IS EXPECTED TO FORM OVERNIGHT OVER WESTERN IOWA AND EXPAND EASTWARD EARLY IN THE MORNING. MVFR TO IFR CONDITIONS ARE EXPECTED WITH THE STRONGER STORMS WITH OCCASIONAL BREAKS IN THE PRECIPITATION THROUGH THE MORNING ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...BEERENDS AVIATION...SKOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT THU AUG 1 2013 IAZ015-023-033-034-044>046-057-058-070-071-081-082-092-093-022045- PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 332 PM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER WESTERN IOWA WILL BECOME MORE WIDESPREAD AND MOVE EAST OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE UNTIL LATE EVENING...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERNIGHT THE SEVERE WEATHER THREAT WILL END BUT STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-016-017-024>028-035>039-047>050-059>062-072>075-083>086- 094>097-022045- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 332 PM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS OVER NORTHERN AND WESTERN IOWA WILL MOVE SOUTHEAST OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ESPECIALLY SOUTHWEST OF FORT DODGE TO WATERLOO LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 403 PM CDT THU AUG 1 2013 IAZ006-007-016-017-012200- CERRO GORDO-HANCOCK-WINNEBAGO-WORTH- 403 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WINNEBAGO COUNTY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THOMPSON... LELAND... FOREST CITY AIRPORT... FOREST CITY... MASON CITY AIRPORT... VENTURA... HANLONTOWN... FERTILE... CLEAR LAKE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT THU AUG 1 2013 IAZ004-005-015-012200- EMMET-KOSSUTH-PALO ALTO- 405 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALLINGFORD... GRUVER... ARMSTRONG... RINGSTED... SWEA CITY... FENTON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters covered the ground.
Tree damage reported by the public.
The Franklin County Emergency Manager reported 18 to 24 inch diameter trees snapped off at the base in and near the town of Chapin. Power lines were also down in the town of Chapin. Some outbuildings and grain bins were also damaged outside of town. Two large trees were on a house at 230th street.
A number of tree branches were down in the yard. The largest ones were 3 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457491, 457496, 457492, 457493, 457710, 457708, 457709, 457495, 457711.